Case Report: Fatal Doxepin Overdose - Suicide or Slow Intoxication?
At 2:50 am, a 52-year-old female patient of a psychiatric hospital was found dead in her room. The patient had a prior history of suicide attempts, so when an autopsy showed extremely high concentrations of doxepin, around 2100 ng/mL, it was suspected that she may have purposefully overdosed on the medication.
Family members and nursing staff had not observed any recent suicidal tendencies. They had noticed, however, that in the weeks prior to her death the patient had been walking with an abnormal gait, lacked energy during the day, and complained of pain and sleep disturbances.
The patient was taking multiple medications in addition to doxepin prior to her death. Furthermore, her daily doxepin dosage had been recently raised from 25 mg to 100 mg, then 125 mg. Post-mortem genotyping also revealed the patient to be a CYP2D6 intermediate metabolizer. CYP2D6 is one of the pathways of doxepin metabolism.
Upon assessment, it was decided that if the patient had decided to commit suicide via overdose, she would have needed to take far more tablets of doxepin than she would have been allowed under her regular medical supervision. On the other hand, the high concentrations of doxepin could also be explained by multiple possible cumulative drug interactions between her genetics, her drug regimen and the doxepin, which was judged to be the probable scenario.
Adverse drug reactions are not always quick and can develop over time. Proactive genotyping could detect possible interactions well before symptoms develop and could be very useful in cases where high doses or multiple medications are prescribed. Click here to read the full report from Neukamm et al on PubMed.gov.
Starting doxepin therapy may be associated with an increase in thoughts of suicide in patients 25 years and older. The National Suicide Prevention Lifeline maintains a free 24-hour hotline at 1-800-273-8255 offering support to anyone in suicidal crisis or emotional distress. The Lifeline's website also houses numerous other resources and information for those in crisis.